Sunday, November 5, 2017

Drug interactions

I was put on a new medication recently. The trouble with this medication is that it needs a slightly acidic medium in the body to act effectively. So, I was asked to stop an antacid in the ‘Proton Pump Inhibitor’ (PPI) class which I have been taking for a long time now. I was told to take another milder antacid and take a syrup for times when the symptoms were bad. 

Within a few days, my appetite has gone down dramatically. I can barely eat a third of what I used to. Due to this, I have lost about 3 kgs in less than three weeks!

I am not sure if my appetite with the PPI was unnaturally high but I do remember being hungry all the time. I remember my nephrologist saying that a very strong antacid will not allow the minerals and vitamins to be absorbed by the body (or something like that). I tried looking this up on the internet. I did not find any mention of antacids increasing the appetite. 

For now though, I am unable to have a full pizza or more than a couple of idlis which is disastrous news! I hope I will not need to take this medicine for a long time - the doctor says a few more weeks. So, there’s still hope.

There’s a silver lining to this though - the weight loss. With no effort, I have lost 3 kgs! I don’t feel like I’ve eaten less. I am not hungry. My fluid weight gain between sessions has also gone down. Yesterday after a dialysis gap of a day, I had only 3.1 kgs of fluid on me!

No comments: